Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 330, NWS Raleigh, NC

August 18, 2012Johnston County, Wayne County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2012, 7:37 PM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2012, 7:37 PM EDT (23:37 UTC)
Expired
Aug 18, 2012, 8:30 PM EDT
In force
53 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 57 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS52 KRAH 182337
SVRRAH
NCC101-191-195-190030-
/O.NEW.KRAH.SV.W.0330.120818T2337Z-120819T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
737 PM EDT SAT AUG 18 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WILSON COUNTY IN CENTRAL NORTH CAROLINA
  EAST CENTRAL JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KENLY...OR 13 MILES EAST OF SMITHFIELD...
  MOVING EAST AT 15 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NAHUNTA...
  PIKEVILLE...FREMONT...
  EUREKA...

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 101 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3560 7779 3557 7782 3542 7782 3541 7780
      3537 7780 3535 7782 3537 7790 3549 7824
      3566 7818
TIME...MOT...LOC 2337Z 287DEG 14KT 3555 7811

$$

23
4 follow-up statements
427 
WWUS52 KRAH 182343
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT SAT AUG 18 2012

NCC101-191-195-190030-
/O.CON.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
WILSON NC-JOHNSTON NC-WAYNE NC-
743 PM EDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHERN WAYNE...EAST CENTRAL JOHNSTON AND SOUTHWESTERN WILSON
COUNTIES...

AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR KENLY...
OR 14 MILES NORTHWEST OF GOLDSBORO...MOVING EAST AT 15 MPH.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... NAHUNTA...FREMONT...
PIKEVILLE...EUREKA AND STANTONSBURG.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 101 AND 107.

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3560 7779 3557 7782 3542 7782 3541 7780
      3537 7780 3535 7782 3537 7790 3549 7824
      3566 7818
TIME...MOT...LOC 2343Z 284DEG 14KT 3555 7808

$$

23
830 
WWUS52 KRAH 182354
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
754 PM EDT SAT AUG 18 2012

NCC101-190004-
/O.CAN.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
JOHNSTON NC-
754 PM EDT SAT AUG 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JOHNSTON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 101 AND 107.

LAT...LON 3535 7782 3537 7790 3545 7813 3556 7807
      3563 7805 3560 7779 3557 7782 3542 7782
      3541 7780 3537 7780
TIME...MOT...LOC 2354Z 289DEG 22KT 3553 7800

$$

NCC191-195-190030-
/O.CON.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
WILSON NC-WAYNE NC-
754 PM EDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHERN WAYNE AND SOUTH CENTRAL WILSON COUNTIES...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
NAHUNTA...OR 12 MILES NORTH OF GOLDSBORO...MOVING EAST AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... FREMONT...PIKEVILLE AND
EUREKA.

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3535 7782 3537 7790 3545 7813 3556 7807
      3563 7805 3560 7779 3557 7782 3542 7782
      3541 7780 3537 7780
TIME...MOT...LOC 2354Z 289DEG 22KT 3553 7800

$$

23
799 
WWUS52 KRAH 190008
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
808 PM EDT SAT AUG 18 2012

NCC195-190018-
/O.CAN.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
WILSON NC-
808 PM EDT SAT AUG 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WILSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3535 7782 3537 7790 3543 7806 3558 7799
      3559 7783 3557 7782 3542 7782 3541 7780
      3537 7780
TIME...MOT...LOC 0008Z 303DEG 15KT 3549 7796

$$

NCC191-190030-
/O.CON.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
WAYNE NC-
808 PM EDT SAT AUG 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN WAYNE COUNTY...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
PIKEVILLE...OR 8 MILES NORTH OF GOLDSBORO...MOVING SOUTHEAST AT 15
MPH.

HAZARDS IN THE WARNING INCLUDE...
GOLF BALL SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... EUREKA.

LAT...LON 3535 7782 3537 7790 3543 7806 3558 7799
      3559 7783 3557 7782 3542 7782 3541 7780
      3537 7780
TIME...MOT...LOC 0008Z 303DEG 15KT 3549 7796

$$

23
249 
WWUS52 KRAH 190028
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EDT SAT AUG 18 2012

NCC191-190038-
/O.EXP.KRAH.SV.W.0330.000000T0000Z-120819T0030Z/
WAYNE NC-
828 PM EDT SAT AUG 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY
EXPIRES AT 830 PM EDT...

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3535 7782 3537 7790 3543 7806 3558 7799
      3559 7783 3557 7782 3542 7782 3541 7780
      3537 7780
TIME...MOT...LOC 0028Z 303DEG 15KT 3544 7787

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:05 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 3:05 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SAT AUG 18 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL STALL OVER EASTERN NORTH CAROLINA TONIGHT
AND SUNDAY.  AN AREA OF LOW PRESSURE WILL APPROACH FROM THE
SOUTHWEST LATE SUNDAY AND SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 305 PM SATURDAY...

TONIGHT...SURFACE BOUNDARY DRIFTING SEWD ACROSS THE FORECAST AREA AT
2 PM. CONFLUENCE WEAK AT THIS TIME THOUGH APPROACH OF A MODEST
CONVECTIVELY INDUCED VORT MAX (CURRENTLY CROSSING UPSTATE SC) MAY
LEAD TO SOME LOW LEVEL ENHANCEMENT OVER THE SOUTHERN  PIEDMONT AND
SANDHILLS...LEADING TO SCATTERED CONVECTION THROUGH 7 PM. EXPECT
BEST COVERAGE TO OCCUR SE OF A LINE FROM ROCKINGHAM TO WILSON. NOT
TOO OVERLY CONCERNED ABOUT PROBABILITY OF SEVERE STORMS AT THIS TIME
THOUGH EFFECTIVE BULK SHEAR OF 40KTS OVER THE SOUTHERN COUNTIES (PER
SPC MESO-ANALYSIS) SUGGEST LIKELIHOOD OF ORGANIZED BROKEN BANDS OF
CONVECTION WITH STRONG...LOCALLY DAMAGING WINDS...POSSIBLE IN THE
STRONGER CELLS. OTHER CONVECTIVE PARAMETERS SUGGEST WEAK
PROBABILITIES FOR LARGE HAIL AND FREQUENT/EXCESSIVE LIGHTNING.

EXPECT BULK OF CONVECTIVE ACTIVITY TO DIMINISH/DISSIPATE WITHIN AN
HOUR OR TWO OF SUNSET WHILE SURFACE FRONT PREDICTED TO STALL TO
SOUTH OF OUR AREA LATE TONIGHT. MIN TEMPS 65 TO 70.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM EDT SATURDAY...

SUNDAY AND SUNDAY NIGHT....A DEEPENING MID-UPPER LEVEL TROUGH
EXTENDING FROM THE GREAT LAKES SWD INTO THE TN VALLEY WILL BACK THE
MID-UPPER LEVEL FLOW OVER CENTRAL NC. THIS SW FLOW WILL TAP TROPICAL
MOISTURE AND ADVECT IT INTO CENTRAL NC. THE DEEP MOIST AIR MASS
COUPLED WITH A SERIES OF PERTURBATIONS IN THE SW FLOW ALOFT WILL
CAUSE EPISODES OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
SUNDAY INTO EARLY MONDAY. SHORT RANGE MODEL GUIDANCE IN AVERAGE
AGREEMENT IN DEPICTING A MID LEVEL TROUGH APPROACHING/LIFTING ACROSS
CENTRAL NC SUNDAY AFTERNOON-EARLY EVENING. STALLED SURFACE BOUNDARY
PROJECTED TO WAVER BACK TO THE NW SUNDAY AS SURFACE LOW LIFTS NEWD
ALONG THE BOUNDARY. THIS SURFACE LOW MAY AID TO ENHANCE LOW LEVEL
HELICITY IN VICINITY OF THE FRONT (12Z GFS SUGGEST 150-180 M2/S2 IN
THE COASTAL PLAIN LATE SUNDAY)...LEADING TO STRONGER/BETTER
ORGANIZED UPDRAFTS AND A SLIGHTLY HEIGHTENED THREAT FOR SEVERE
STORMS WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT THOUGH
A NON-ZERO THREAT FOR TORNADIC STORMS WILL EXIST. PRIMARY DETERRENT
TO CONVECTIVE DEVELOPMENT WILL BE LACK OF LOW LEVEL
INSTABILITY...ESPECIALLY IF CLOUD COVERAGE EXTENSIVE AND THICK
ENOUGH TO LIMIT INSOLATION.

AS THIS MID LEVEL TROUGH EXITS THE REGION EARLY SUNDAY
EVENING...EXPECT A TEMPORARY LULL IN CONVECTIVE ACTIVITY. BOTH 00Z
ECMWF AND 12Z GFS HINT AT THE APPROACH OF ANOTHER MID LEVEL TROUGH
FROM THE SW LATE SUNDAY NIGHT WHICH SUGGEST POTENTIAL FOR SCATTERED
SHOWERS OVERSPREADING THE REGION FROM THE SW AFTER MIDNIGHT.

TEMPS SUNDAY DEPENDENT UPON THICKNESS OF CLOUD COVERAGE. SOLID
OVERCAST WILL LEAD TO MAX TEMPS 3-4 DEGREES COOLER THAN CURRENTLY
FORECAST. BASED ON EXPECTATIONS OF PARTIAL BREAKS AND CONVECTION
HOLDING OFF UNTIL EARLY-MID AFTERNOON...EXPECT MAX TEMPS NEAR 80 NW
TO THE MID 80S EAST. MIN TEMPS SUNDAY NIGHT IN THE MID-UPPER 60S.
-WSS

MONDAY THROUGH TUESDAY NIGHT:
S/W ENERGY CURRENTLY ACROSS THE CENTRAL AND NORTHERN PLAINS IS
DIVING SOUTH/SOUTHEASTWARD DOWN THE BACKSIDE OF THE EASTERN U.S.
TROUGH. THIS WILL HELP TO DEEPEN THE TROUGH ALOFT AND INCREASE
SOUTH/SOUTHWESTERLY FLOW ALOFT ACROSS OUR AREA FOR MONDAY AND
TUESDAY... WITH THE RIGHT ENTRANCE REGION OF THE ASSOCIATED UPPER
JET PROVIDING LARGE SCALE ASCENT ACROSS OUR AREA. HAVE TRENDED THIS
PART OF THE FORECAST TOWARDS A BLEND OF THE 12Z GFS/00Z ECMWF...
WHICH IS SIMILAR TO THE 00Z ECENS MEAN AND CLUSTERED NEAR MIDDLE OF
THE MODEL GUIDANCE WRT THE STRENGTH AND TIMING OF THE H5 TROUGH.
HOWEVER... FINER DETAILS SUCH AS PLACEMENT OF THE FRONT AND TIMING
OF INDIVIDUAL S/W ENERGY AND ASSOCIATED SURFACES WAVES REMAINS IN
QUESTION... AS TO BE EXPECTED 3-4 DAYS OUT. EXPECT THE SURFACE FRONT
DURING THIS TIMEFRAME TO BE GENERALLY LOCATED ACROSS THE EASTERN
HALF OF THE AREA... WAVERING FROM TIME TO TIME AS SURFACE WAVES
TRACK ALONG IT. AS IT APPEARS NOW... THE BEST CHANCE FOR SHOWERS AND
STORMS DURING THIS TIME FRAME WILL BE ON MONDAY... WITH ANOTHER GOOD
CHANCE TUESDAY AFTERNOON. THUS... WILL GO WITH HIGH CHANCE POPS NW
TO LIKELY POPS SE/E. MODELS SHOW A DOWNWARD TREND IN POPS FOR THE
MONDAY NIGHT PERIOD AS THE SURFACE WAVE ASSOCIATED WITH MONDAYS
DISTURANCES LIFTS OFF TO THE NORTHEAST... ALONG WITH NOCTURNAL
STABILIZATION. HOWEVER... WITH PW'S NEAR 2 INCHES ACROSS THE EAST
AND STILL A DEEP SOUTH/SOUTHWESTERLY FLOW ACROSS THE REGION WILL
CONTINUE TO HOLD ONTO CHANCE POPS ACROSS MOST OF THE CWA FOR MONDAY
NIGHT. FOR TUESDAY... UNCERTAINTY CONTINUES WITH REGARD TO S/W
IMPULSES TRACKING ACROSS THE AREA... COUPLED WITH THE L/W TROUGH
BEGINNING TO WEAKEN SOME. FOR NOW WILL GO WITH SLIGHT CHANCE POPS
FAR NW TO SOLID/HIGH CHANCE POPS EAST/SOUTHEAST. HIGH TEMPS BOTH
DAYS WILL BE TRICKY AS WELL. FOR NOW HAVE LOWERED HIGHS JUST A
BIT... WITH AROUND 80 EXPECTED NORTHWEST TO THE MID 80S EAST. LOWS
ARE EXPECTED TO RANGE FROM THE LOWER 60S NW TO UPPER 60S SE.

WITH REGARD TO THE SEVERE THREAT... DEEP LAYER SHEAR IS EXPECTED TO
INCREASE AT TIMES TO AROUND 35 TO 50 KTS... ESPECIALLY ON
MONDAY/MONDAY AFTERNOON.  HOWEVER... INSTABILITY IS EXPECTED TO BE
WEAK TO VERY MODEST AT BEST... WITH GENERALLY POOR LAPSE RATES
THANKS TO THE RATHER MOIST AIR MASS. GIVEN THIS ALONG WITH THE
UNCERTAINTY OF TIMING THE INDIVIDUAL S/W AND ACTUAL PLACEMENT OF
THE FRONT... AM NOT VERY CONFIDENT ON WHEN/IF ANY SEVERE THREAT WILL
EXIST. HOWEVER... IF WE ARE ABLE TO GENERATE ENOUGH INSTABILITY
COUPLED WITH A DISTURBANCE MOVING THROUGH DURING PEAK HEATING THEN
WE COULD SEE A LEAST SOME ISOLATED SEVERE STORMS... WITH PRECIP
LOADED DOWNBURST THE MAIN THREAT. THOUGH... WITH A FRONT IN THE AREA
WITH WAVES OF LOW PRESSURE TRACKING ALONG IT COUPLED WITH THE
INCREASE FLOW ALOFT AND PEAK HEATING WE COULD CONCEIVABLE HAVE A
VERY SMALL THREAT FOR A WEAK/BRIEF TORNADO (BEST SMALL CHANCE ACROSS
THE COASTAL PLAIN). HOWEVER... THE MAIN THREAT TO LIFE AND PROPERTY
APPEARS IT WILL LIKELY BE FROM LOCALIZED FLASH FLOODING...
ESPECIALLY IN URBAN AREAS ACROSS THE EASTERN HALF OF THE AREA.  -BSD

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 305 PM SATURDAY...

MID/UPPER LEVEL TROUGH IS EXPECTED TO WEAKEN... WITH THE MAIN TROUGH
AXIS SHIFTING TO THE EAST OF CENTRAL NC MIDWEEK INTO NEXT WEEKEND.
AT THE SURFACE THE WEAKENING BOUNDARY IS EXPECTED TO REMAIN NEAR THE
COAST WHILE DISSIPATING. THIS WILL RESULT IN A WEAK SURFACE PRESSURE
PATTERN ACROSS THE AREA... UNTIL SURFACE HIGH PRESSURE TO THE NORTH
OF THE REGION SHIFTS OFFSHORE NEXT WEEKEND RESULTING IN AN IMPROVING
SOUTHERLY LOW LEVEL FLOW. GIVEN AN EXPECTED LACK OF UPPER LEVEL
FORCING AND ONLY WEAK TO VERY MODEST AFTERNOON INSTABILITY AND WEAK
SURFACE PATTERN WILL CONTINUE ONLY A MENTION OF SLIGHT CHANCE POPS
FOR EACH AFTERNOON. EXPECT AFTERNOON HIGH TEMPS TO GENERALLY RANGE
FROM THE LOWER TO MID 80S... WITH SOME UPPER 80S POSSIBLE LATE IN
THE LATE WEEK/WEEKEND TIMEFRAME ACROSS THE SOUTHEAST. EXPECT
OVERNIGHT LOWS TO GENERALLY BE IN THE MID TO UPPER 60S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 145 PM SATURDAY...

A WEAK COLD FRONT BISECTING THE PIEDMONT SW-NE WILL DRIFT SEWD
ACROSS THE SANDHILLS AND COASTAL PLAIN THIS AFTERNOON. THIS BOUNDARY
INTERACTING WITH THE MOIST AND SLIGHTLY UNSTABLE AIR MASS AT THE
SURFACE WILL INITIATE AND SUSTAIN SCATTERED CONVECTION THIS
AFTERNOON THROUGH EARLY THIS EVENING. IN VICINITY OF THE SHOWERS AND
THUNDERSTORMS EXPECT INSTANCES OF MVFR CONDITIONS ALONG WITH WIND
GUSTS NEAR 30KTS. AWAY FROM THE SHOWERS AND STORMS...EXPECT VFR
CONDITIONS. FOR NOW...WILL HAVE VCSH AT MOST OF THE TAFS THROUGH 23Z
BUT AMEND TO TEMPO OR PREDOMINATE ONCE CONVECTION DEVELOPS AND
TRENDS ARE NOTED.

THE FRONT WILL STALL EAST OF KFAY AND KRWI TONIGHT AND SUNDAY.
PLENTIFUL NEAR SURFACE MOISTURE TONIGHT SHOULD ALLOW AREAS OF LOW
CLOUDS AND FOG TO DEVELOP AFTER MIDNIGHT...POSSIBLY LEADING TO
IFR/LIFR CONDITIONS. FOG/CLOUDS EXPECTED TO LIFT BY 14Z SUNDAY.

A BATCH OF SHOWERS AND T-STORMS SHOULD AFFECT CENTRAL NC LATE SUNDAY
AND SUNDAY NIGHT AS AN AREA OF LOW PRESSURE TRAVELS NEWD ALONG THE
STALLED SURFACE BOUNDARY. THE ADVERSE AVIATION CONDITIONS ARE MORE
LIKELY NEAR KFAY...KRWI AND POSSIBLY KRDU THAN AT THE TRIAD
TERMINALS. AFTER 06Z MONDAY...AREAS OF LOW CLOUDS AND FOG WILL
LIKELY DEVELOP...LEADING TO IFR/LIFR CONDITIONS THAT MAY PERSIST TIL
14Z MONDAY. IN ADDITION...ANOTHER AREA OF LOW PRESSURE WILL APPROACH
FROM THE SOUTHWEST EARLY MONDAY MORNING...POSSIBLY SPREADING SHOWERS
BACK INTO CENTRAL NC PRIOR TO DAYBREAK.

AT THIS TIME...THE UPPER LEVEL TROUGH RESPONSIBLE FOR THE UNSETTLED
WEATHER PATTERN IS EXPECTED TO LIFT NWD TUESDAY-THURSDAY. THIS
SUGGEST A GRADUAL IMPROVEMENT (IE FEWER SHOWERS AND T-STORMS) DURING
THE LATER HALF OF THE FORECAST PERIOD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS/BSD
LONG TERM...BSD
AVIATION...WSS
Hazardous weather outlook, Aug 18, 3:44 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
344 PM EDT SAT AUG 18 2012

NCZ010-011-026>028-041>043-073>078-083>086-088-089-190930-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY-
MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
344 PM EDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE LATE THIS
AFTERNOON THROUGH EARLY EVENING WITH THE PRIMARY SEVERE WEATHER
THREAT BEING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON
INTO SUNDAY NIGHT...AS WELL AS MONDAY INTO TUESDAY. A FEW OF THE
STORMS MAY BE STRONG TO SEVERE SUNDAY AFTERNOON AND EVENING...AND
AGAIN MONDAY AFTERNOON. THE PRIMARY WEATHER HAZARDS WILL BE DAMAGING
WIND GUSTS...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY TO
EXCESSIVE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>009-021>025-038>040-190930-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-
344 PM EDT SAT AUG 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON
INTO SUNDAY NIGHT...AS WELL AS MONDAY INTO TUESDAY. A FEW OF THE
STORMS MAY BE STRONG TO SEVERE SUNDAY AFTERNOON AND EVENING...AND
AGAIN MONDAY AFTERNOON. THE PRIMARY SEVERE WEATHER HAZARDS WILL
BE DAMAGING WIND GUSTS...HAIL UP TO THE SIZE OF QUARTERS AND
LOCALLY HEAVY TO EXCESSIVE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Aug 18, 7:13 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT SAT AUG 18 2012

NCZ042-190000-
JOHNSTON-
713 PM EDT SAT AUG 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON COUNTY THROUGH 800
PM EDT...

AT 713 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MICRO...OR ABOUT 8 MILES NORTHEAST OF SMITHFIELD...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MICRO...KENLY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 97 AND 107.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3556 7807 3546 7813 3546 7814 3553 7835
      3555 7838 3572 7831 3568 7815 3561 7813
      3559 7807
TIME...MOT...LOC 2313Z 289DEG 18KT 3560 7823

23
Special weather statement, Aug 18, 7:20 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
720 PM EDT SAT AUG 18 2012

NCZ042-043-078-190000-
JOHNSTON-WAYNE-WILSON-
720 PM EDT SAT AUG 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE...JOHNSTON AND WILSON
COUNTIES THROUGH 800 PM EDT...

AT 720 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MICRO...OR ABOUT 9 MILES NORTHEAST OF SMITHFIELD...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KENLY...NAHUNTA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 97 AND 107.

DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.

&&

LAT...LON 3569 7800 3545 7805 3552 7837 3570 7833
TIME...MOT...LOC 2320Z 290DEG 18KT 3557 7819

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:37 PM EDTSpecial Weather StatementRAHHarnett53 min
Aug 18, 7:13 PM EDTSpecial Weather StatementRAHJohnston47 min
Aug 18, 7:20 PM EDTSpecial Weather StatementRAHJohnston40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.